MAUDE Adverse Event Report: Ethicon Inc. PDS; Suture, Surgical, Absorbable

Ethicon Inc. PDS; Suture, Surgical, Absorbable
Catalog Number PDP845G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an unknown cardiovascular surgery on an unknown date and suture was used for buried dermal closure.During the procedure, the needle was broken.It occurred with 2 sutures with the same lot in a row.Half of the needle remained inside the patient's body.The doctor insisted that nothing could possibly remain inside the patient's body, so the incision was closed; however, a foreign matter was detected on the post-operative x-ray, and a ct scan revealed that the tip of one of the two broken pieces had not been found, and that approximately half of that piece remained inside the patient's body.Reoperation was performed but the broken needle was not found.The patient is stable after reoperation.The surgeon opined that at least, it had not fallen into the thoracic cavity, so it may be expelled eventually.The patient will proceed with observation.As the patient had a history of the same surgery, it is possible that the skin was stiff.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: during the suturing, the physician determined that no broken pieces remained in the patient's body and proceeded to close the wound using another product; however, a postoperative ct scan revealed that the tip of one of the two broken pieces had not been found, and that approximately half of that piece remained inside the patient's body.The product was used on the buried dermal suture.There were no adverse consequences to the patient.=>there were adverse consequences to the patient.Two sutures were used for buried dermal closure during the procedure; the tip of one could not be found, and half of the other remained inside the patient's body.During the surgery, the doctor insisted that nothing could possibly remain inside the the patient's body, so the incision was closed; however, a foreign matter was detected on the post-operative x-ray, and a ct scan subsequently confirmed that a needle had been left inside the patient's body.¿rather than the needle was broken during suturing, it was found that the needle was broken after the needle had been removed and placed on the tray; therefore, it is unknown exactly when the break occurred.¿there was what appeared to be a remnant of a broken needle when ct scan was checked and reoperation was performed but the broken needle was not found.¿the patient is stable after reoperation.¿the doctor's opinion; at the least, it has not fallen into the thoracic cavity, so it may be expelled eventually.The patient will be proceeded with observation.Both needles were broken when two doctor¿s were closing the wound.As the patient had a history of the same surgery, it is possible that the skin was stiff.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure?.The diagnosis and indication for the index surgical procedure?.Were any concomitant procedures performed?.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)?.On what tissue was the suture used?.What was the tissue condition (normal, thin, calcified, fragile, diseased)?.For the original intended closure, how were all layers closed?.How was the suture placed (interrupted or continuous)?.What instruments were used to grasp the needle?.Where was the needle grasped during use?.What was the size of the broken needle fragment?.Please confirm if this is correct: - for 1st needle: the tip could not be found and not believed to be inside the patient.- for second needle: half of the needle is believed to be retained in the body.Does the piece from the 1 needle remain retained in the patient's tissue?.If the piece(s) were retained, where are they located/in what structure?.If retained, were there any patient consequences?.If retained, are there plans for removal of any remaining fragments?.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation?.Other relevant patient history/concomitant medications?.What is the physician¿s opinion as to the etiology of or contributing factors to this event?.What is the patient's current status?.Surgeon¿s name?.* will product be returned? if so, please provide the return date and tracking information.

Brand Name
PDS
Common Device Name
Suture, Surgical, Absorbable
Manufacturer (Section D)
Ethicon Inc.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-Juarez
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
+1(303)552-6892
MDR Report Key50098399
Report Number2210968-2026-07660
Device Sequence Number10317783
Product Code NEW
UDI-Device Identifier10705031048638
UDI-Public(01)10705031048638(17)271031(10)10C8GD
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
K212380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Type of Report Initial,Followup
Report Date (Section B) 08/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDP845G
Device Lot Number10C8GD
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2026
Supplement Date Received by Manufacturer08/03/2026
Initial Report FDA Received Date07/31/2026
Supplement Report FDA Received Date08/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown